Rhode Island, 2001

Hail and Damaging Winds in Rhode Island, June 30, 2001

June 30, 2001 · NWS BOX · 3 events in 1 county or zone

Severe thunderstorms dropped dime to quarter sized hail in Woonsocket, and downed trees and large branches in Woonsocket, Burrillville and Glocester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms dropped dime to quarter sized hail in Woonsocket, and downed trees and large branches in Woonsocket, Burrillville and Glocester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 1:35 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 30, 1:35 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT SAT JUN 30 2001

SCT CONVECTION UPSTATE NY TRYING TO MOVE INTO FA BUT HAVING A TOUGH
TIME.  FEEL ENUF INSTABILITY OVER SNE THIS EVE TO KEEP CHC OF TSRA
OTRW PC...DENSE FOG LIKELY ALONG S COAST.

POT FOR A SIG SVR WX EVENT SUN AFTERNOON/EVENING AS SFC COLD FRONT
AND STRONG DYNAMICS COME TOGETHER.  SPC HAS MUCH OF FA IN DAY 2 MDT
RISK - ALONG WITH PRE-HOLIDAY WEEKEND - WILL ADD ENHANCED WORDING TO
SUN AFTERNOON/EVE +TSRA TO INCLUDE DAMAGING WINDS AND HAIL AS A
PUBLIC EYE-CATCHER.  LOOKS LIKE TIMING OF FRONT WILL BE 18Z SUN -
00Z MON...MAY BE A COUPLE HOURS AFTER 00Z ALONG SE COAST.  WILL
ISSUE AN SPSBOX TO HIGHLIGHT SVR WX ON SUN.

COOLER AND DRIER AIRMASS OVERSPREADS REGION SUN NIGHT AND MON.  UPR
LVL TROUGH REMAINS OVER NORTHEASTERN STATES INTO NEXT WEEK - KEEPING
HEAT AND HIGH HUMIDITY WELL TO OUR SOUTH.  NEXT SHORTWAVE IN UPR
FLOW PROGGED TO COME THRU FA ON THE 4TH OF JULY...WITH
AFTERNOON/EVENING INSTABILITY SHOWERS THU AND FRI.

SCA CONDITIONS ALL WATERS SUN IN ADVANCE OF SFC FRONT.  STRONG SCA
WINDS SUN NIGHT AND MON BEHIND FRONT AS SFC LO DEEPENS OVER GULF OF
ST LAWRENCE.

.BOX...SCA MAY BE NEEDED SUN ALL WATERS.

FRANKLIN

In the hours before

Special weather statement, Jun 30, 2:15 PM EST, 4 hours 21 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-011200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT SAT JUN 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
ACROSS SOUTHERN NEW ENGLAND INCLUDING THE ADJACENT COASTAL WATERS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING ACROSS SOUTHERN NEW ENGLAND.

A COLD FRONT WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND SUNDAY
AFTERNOON AND EVENING.  VERY WARM AND HUMID AIR IN PLACE AHEAD OF
THE FRONT WILL HELP THUNDERSTORMS TO DEVELOP...SOME OF WHICH COULD
CONTAIN DAMAGING WINDS AND LARGE HAIL.

PEOPLE HAVING OUTDOOR ACTIVITIES SUNDAY AFTERNOON AND EVENING...
INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED
TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS
CONCERNING THIS UPCOMING WEATHER EVENT.

NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR
RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS SUNDAY AFTERNOON
AND EVENING.  SKYWARN ACTIVATION MAY BE REQUIRED EARLY SUNDAY
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION.

E
FRANKLIN
Local storm report, Jun 30, 6:10 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
710 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    PLAINFIELD                CT   .88 INCH HAIL
06/30/01   HAMPSHIRE                      NICKEL SIZE HAIL
                                          REPORTED BY NWS SPOTTER

0412 PM    SWANZEY                   NH   WIND DAMAGE
06/30/01   CHESHIRE                       SIX INCH DIAMETER TREES
                                          DOWN ON ROUTE 32 PER NWS
                                          SPOTTER

0430 PM    PLAINFIELD                MA   .75 INCH HAIL
06/30/01   HAMPSHIRE                      DIME SIZE HAIL PER NWS
                                          SPOTTER

0430 PM    CUMMINGTON                MA   .75 INCH HAIL
06/30/01   HAMPSHIRE                      DIME SIZE HAIL PER NWS
                                          SPOTTER

0444 PM    TURNERS FALLS             MA   WIND DAMAGE
06/30/01   FRANKLIN                       SEVERAL TREES 10 TO 12 INCH
                                          IN DIAMETER PER HAM RADIO

0508 PM    WORTHINGTON               MA   WIND DAMAGE
06/30/01   HAMPSHIRE                      TREES DOWN PER POLICE

0508 PM    CHESTER                   MA   WIND DAMAGE
06/30/01   HAMPDEN                        TREES DOWN PER POLICE

0511 PM    CHESTER                   MA   .88 INCH HAIL
06/30/01   HAMPDEN                        NICKEL HAIL PER HAM RADIO

0532 PM    READING                   MA   1.00 INCH HAIL
06/30/01   MIDDLESEX                      QUARTER INCH HAIL REPORTED
                                          BY NWS SPOTTER

0535 PM    LITCHFIELD                NH   WIND DAMAGE
06/30/01   HILLSBOROUGH                   TREES AND WIRES DOWN PER POLICE

0540 PM    LITTLETON                 MA   WIND DAMAGE
06/30/01   MIDDLESEX                      TREES DOWN PER NWS SPOTTER

0540 PM    STERLING                  MA   WIND DAMAGE
06/30/01   WORCESTER                      WIND GUST 62 MPH PER NWS SPOTTER

0545 PM    LUDLOW                    MA   WIND DAMAGE
06/30/01   HAMPDEN                        LARGE TREES DOWN REPORTED BY
                                          POLICE

0605 PM    PEABODY                   MA   .75 INCH HAIL
06/30/01   ESSEX                          DIME SIZE HAIL PER MEMA

THIS IS A VERY PRELIMINARY REPORT WITH SIGNFICANTLY MORE REPORTS TO
BE ADDED LATER.

VALLEE
Local storm report, Jun 30, 6:35 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
735 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    PLAINFIELD                CT   .88 INCH HAIL
06/30/01   HAMPSHIRE                      NICKEL SIZE HAIL
                                          REPORTED BY NWS SPOTTER

0412 PM    SWANZEY                   NH   WIND DAMAGE
06/30/01   CHESHIRE                       SIX INCH DIAMETER TREES
                                          DOWN ON ROUTE 32 PER NWS
                                          SPOTTER

0430 PM    PLAINFIELD                MA   .75 INCH HAIL
06/30/01   HAMPSHIRE                      DIME SIZE HAIL PER NWS
                                          SPOTTER

0430 PM    CUMMINGTON                MA   .75 INCH HAIL
06/30/01   HAMPSHIRE                      DIME SIZE HAIL PER NWS
                                          SPOTTER

0444 PM    TURNERS FALLS             MA   WIND DAMAGE
06/30/01   FRANKLIN                       SEVERAL TREES 10 TO 12 INCH
                                          IN DIAMETER PER HAM RADIO

0508 PM    WORTHINGTON               MA   WIND DAMAGE
06/30/01   HAMPSHIRE                      TREES DOWN PER POLICE

0508 PM    CHESTER                   MA   WIND DAMAGE
06/30/01   HAMPDEN                        TREES DOWN PER POLICE

0511 PM    CHESTER                   MA   .88 INCH HAIL
06/30/01   HAMPDEN                        NICKEL HAIL PER HAM RADIO

0532 PM    READING                   MA   1.00 INCH HAIL
06/30/01   MIDDLESEX                      QUARTER INCH HAIL REPORTED
                                          BY NWS SPOTTER

0535 PM    LITCHFIELD                NH   WIND DAMAGE
06/30/01   HILLSBOROUGH                   TREES AND WIRES DOWN PER POLICE

0540 PM    LITTLETON                 MA   WIND DAMAGE
06/30/01   MIDDLESEX                      TREES DOWN PER NWS SPOTTER

0540 PM    STERLING                  MA   WIND DAMAGE
06/30/01   WORCESTER                      WIND GUST 62 MPH PER NWS SPOTTER

0545 PM    LUDLOW                    MA   WIND DAMAGE
06/30/01   HAMPDEN                        LARGE TREES DOWN REPORTED BY
                                          POLICE

0605 PM    PEABODY                   MA   .75 INCH HAIL
06/30/01   ESSEX                          DIME SIZE HAIL PER MEMA

0530 PM    BARRE                     MA   WIND DAMAGE
06/30/01   WORCESTER                      TREES DOWN ON A CAR PER HAM
                                          RADIO

0535 PM    GRANBY                    MA   .75 INCH HAIL
06/30/01   HAMPSHIRE                      DIME SIZE HAIL PER HAM RADIO

0535 PM    WILMINGTON                MA   WIND DAMAGE
06/30/01   MIDDLESEX                      TREES DOWN ALONG RT 38 PER
                                          HAM RADIO

0540 PM    SOUTH HADLEY              MA   WIND DAMAGE
06/30/01   HAMPSHIRE                      8 TO 9 INCH DIAMETER TREES DOWN
                                          PER HAM RADIO

0558 PM    PEABODY                   MA   WIND DAMAGE
06/30/01   ESSEX                          TREES AND WIRES DOWN PER HAM
                                          RADIO

0558 PM    READING                   MA   WIND DAMAGE
06/30/01   MIDDLESEX                      TREES AND WIRES DOWN PER HAM
                                          RADIO

0600 PM    LYNNFIELD                 MA   WIND DAMAGE
06/30/01   ESSEX                          4 INCH DIAMETER TREES DOWN PER
                                          HAM RADIO

0605 PM    PEABODY                   MA   .75 INCH HAIL
06/30/01   ESSEX                          DIME SIZE HAIL PER HAM RADIO

0627 PM    PEABODY                   MA   WIND DAMAGE
06/30/01   ESSEX                          TREES DOWN BLOCKING ROADWAY
                                          PER HAM RADIO

0640 PM    WAKEFIELD                 MA   WIND DAMAGE
06/30/01   ESSEX                          1 FT DIAMETER TREES DOWN PER
                                          HAM RADIO

0630 PM    MARBLEHEAD                MA   WIND DAMAGE
06/30/01   ESSEX                          TREES DOWN ON OCEAN AND ATLANTIC
                                          AVENUES PER HAM RADIO

0645 PM    WESTBORO                  MA   WIND DAMAGE
06/30/01   WORCESTER                      TREES AND WIRES DOWN PER HAM
                                          RADIO

VALLEE

The radar

The Boston radar (KBOX), 30 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Providence

When
June 30, 6:36 PM EST to 6:53 PM EST
Where
Providence County, Woonsocket
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -71.500

Thunderstorm Wind, Providence

When
June 30, 6:53 PM EST
Where
Providence County, Woonsocket
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.000, -71.500

Thunderstorm Wind, Providence

When
June 30, 7:50 PM EST to 7:55 PM EST
Where
Providence County, Burrillville
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
41.983, -71.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2001Every state in 2001This day in weather historyWarnings in Rhode Island, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250328, 5250329, 5250330.